Hail, Benson
- When
- July 4, 2:45 PM CST
- Where
- Benson County, 3.83 mi WSW of Knox
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.300, -99.750
By late in the afternoon of July 4th, a weak cold front had moved to a line from near Winnipeg, Canada, to Rugby, and then to near Bismarck, North Dakota. Ahead of the cold front, surface winds were rather weak, but afternoon temperatures peaked in the upper 80s with dew points in the mid to upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By late in the afternoon of July 4th, a weak cold front had moved to a line from near Winnipeg, Canada, to Rugby, and then to near Bismarck, North Dakota. Ahead of the cold front, surface winds were rather weak, but afternoon temperatures peaked in the upper 80s with dew points in the mid to upper 60s. Thunderstorms formed over north central North Dakota near the frontal boundary and quickly became severe. These storms tracked into western Benson County (ND), then began diving southeast toward western Cass County (ND), and eventually western Clay County of Minnesota. These storms produced large hail and numerous reports of 60 to 80 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 12:07 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 107 PM CDT MON JUL 4 2016 .UPDATE... Issued at 1255 PM CDT Mon Jul 4 2016 No sig updates planned this early afternoon. Latest SPC SWODY1 /convective outlook/ is still on track with slight risk for severe wx beginning around 21 in the DVL Basin and shifting steadilyeastward through early evening. Latest SPC-HRRR runs continue with such timing... bringing activity into the RRV corridor from 23z through 01z... then shifting any strong to severe tstm activity into the MN Lakes country and northwest MN thereafter. UPDATE Issued at 945 AM CDT Mon Jul 4 2016 Weak shortwave trof moving across southcentral MB attm... with scattered deep convection along the trof axis from Winnipeg back towards Minot. This shortwave appears to be outpacing the surface trof which is still anchored a bit further west... and is largely dying out over the more stable air currently across the northern Red River Basin. Current prognosis holds...that partly to mostly sunny skies should grace the Red River Basin and most of northern MN through mid afternoon... with scattered strong to severe thunderstorms developing from later afternoon into early evening across the fa. No sig updates to the forecast package are expected this forenoon. UPDATE Issued at 648 AM CDT Mon Jul 4 2016 Pushed pops back to the west this afternoon. Latest convective model guidance indicating possible storm initiation later this afternoon just west of the fa then propagating east. Also adjusted cloud trends based on latest satellite imagery. && .SHORT TERM...(Today and tonight) Issued at 320 AM CDT Mon Jul 4 2016 Main impacts will be severe threat the next two days across portions of the forecast area. Global models in general agreement through the period with main features. As for the near term RAP/HRRR way too wet with current dissipating rain band and will follow NAM12 which is lining up best with current radar returns. As mentioned above not much left of current band of -shra with most areas not even reporting a mid level cig. With clearing working into the valley will keep forecast dry into early afternoon. As for the severe threat this afternoon a warm and increasingly humid day expected. Favorable low level moisture flux should increase dewpoints into the 60s this afternoon. Solar combined with thermal ridge axis nosing into the FA should lift temperatures well into the 80s with some low 90s possible. All this should increase convective parameters with models soundings indicating sufficient instability/shear and MU Cape values to 2000j/kg by late afternoon. Approaching surface boundary not particularly sharp however will be entering the western fa late this afternoon. Water vapor loop indicating a modest mid level impulse in E Mt that should aid in convective initiation later this afternoon. Convective temperatures in the mid/upper 80s so what CIN there is should diminish allowing for storm development with severe certainly possible. Primary hazards look to be large hail and damaging winds. Precipitable Water values from 1 to 1.5 inches so some heavy rainers also possible. Convection should propagate east during the evening. Should see a downturn in strength with lack of low level jet. Not much cooling behind boundary so temperatures should not drop blo 60. .LONG TERM...(Tuesday through Sunday) Issued at 320 AM CDT Mon Jul 4 2016 Mid level flow transitions to more of SW flow aloft Tuesday. Surface low organizes over central SD with E-W warm front through central Mn. Mid level support does not look strong however with strong low level forcing and favored convective parameters should see another round of strong storms. Based on current expected boundary locations the favored hazard area looks to be the southern forecast area. Should see a break in storms Wednesday as favored convective parameters shift to our south. Our forecast area looks to be on the eastern/northern edge of any forcing for pcpn with next system Wednesday night. Thursday to Sunday night...Model timing and strength of robust short wave energy in zonal flow the big question mark in the forecast for the end of the week and into next weekend. Nonetheless will see the potential for widespread PCPN thursday...may be ongoing if the 00z EC is correct with its quicker timing. If the system is slower then the PCPN threat will linger into Friday with a dry Saturday and slight CHC Sunday for convective activity. Once the wave moves through cooler temperatures are expected with highs below normal with 70s until the 80s return for Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1255 PM CDT Mon Jul 4 2016 MVFR cigs from the RRV into northwest MN will steadily lift through midday... with VFR cigs likley RRV and east through the rest of the day. Sct strong to severe tstms are possible starting in the DVL Basin around 21z...and shifting eastward across the central RRV from around 23z to 01z...and across northwest MN through 04z. MVFR cigs and vsbys possible in these tstms. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Voelker LONG TERM...JK/Voelker AVIATION...Gust
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON JUL 4 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON JUL 4 2016 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING AND AGAIN ACROSS THE SOUTHEAST ON TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BECOME SEVERE LATE AFTERNOON AND EVENING. CURRENT INDICATIONS ARE THAT STORMS WILL MOVE INTO THE DEVILS LAKE BASIN BETWEEN 4 AND 6 PM...THE VALLEY REGION FROM 6 TO 8 PM AND AFTER 8PM EAST OF THE VALLEY. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ALONG AND NORTH OF AN AREA OF LOW PRESSURE OVER SOUTH DAKOTA AND A WARM FRONT EXTENDING INTO CENTRAL MINNESOTA. THE FAVORED THREAT AREA WILL ALONG AND SOUTH OF A LINE FROM LISBON TO PARK RAPIDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
The Minot AFB radar (KMBX), 83 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
23 thunderstorm wind, 13 hail. Local standard time, as filed.
The wind gust was measured by a personal weather station.
Hail covered the ground.
Large tree branches and power lines were blown down in town.
The wind gust was measured by the Leeds RWIS station near U. S. Highway 2 and highway 281.
Intermittent dime to quarter sized hail fell near the Mauvais Coulee bridge on county road 19.
The wind gust was measured by the AWOS sensor at the Devils Lake airport.
The wind gust was measured at the highway 20 RWIS station on Devils Lake.
Strong winds were also reported.
Dime to quarter sized hail fell.
The wind gust was measured by the NDAWN mesonet site eight miles north of McHenry, ND, along highway 15. There was a prior measurement of 69 mph at 545 pm CDT.
Large cottonwood trees were blown down.
A pole shed door was blown in and several large pine and cottonwood trees were snapped nearby.
Trees and power poles were snapped along highway 1 and 16th street northeast.
Large trees were broken down or uprooted, and a small shed was blown over.
Several large trees were snapped in shelterbelts west of Binford in Bryan Township. Two to three inches of rain also fell in 30 minutes.
Numerous large tree branches and limbs were broken down across eastern Addie and western Tyrol townships.
Large cottonwood trees were broken down in farmsteads across Clearfield Township.
The wind gust was measured at the NDAWN mesonet site along highway 200 at highway 1. The station also reported 62 mph at 629 pm CDT.
Several large tree branches and limbs were broken down from Golden Lake Township into Enger Township.
Large tree branches were blown down.
Several six to eight inch diameter tree branches were blown down in shelterbelts across northern Wold Township.
Strong winds were reported, flattening crops in the area.
Large tree branches were blown down across the northern part of Casselton.
Strong winds blew down several trees in shelterbelts.
Large tree branches were blown down.
A large tree was blown down.
Tree damage and power outages were reported around the Northport area of north Fargo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634438, 634439, 634440, 634441, 634447, 634442, 634443, 634445, 634444, 634446, 634448, 634449, 634450, 636648, 636649, 634451, 634452, 634453, 634456, 636653, 636655, 636657, 634454, 636659, 634455, 634457, 636660, 634458, 634459, 634460, 634462, 634467, 634463, 634464, 634465, 634466.